Alert archive / Alabama / Areal Flood Advisories in 2021

Areal Flood Advisory 22, NWS Birmingham, AL

March 25, 20214 counties in Alabama

NWS Birmingham, AL issued this areal flood advisory at Mar 25, 2021, 5:29 PM CDT for 4 counties in Alabama. It was in force for 21 min.

The area

The counties it named.

The facts

Issued
Mar 25, 2021, 5:29 PM CDT (22:29 UTC)
Expired
Mar 25, 2021, 5:50 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chilton County, AL, Coosa County, AL, Shelby County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 31 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 25, 12:39 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 25, 12:39 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 PM CDT Thu Mar 25 2021

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 450 AM CDT Thu Mar 25 2021/
Today through Friday.

So far this AM we have had widespread showers with embedded
thunderstorms as it spread NE across C AL. The activity has been
elevated and while we are watching for any rogue storms, severe
activity during the early morning hours should be marginal at
best until the warm front makes its way northward later today. We
have increased the severe threat in the NW half of C AL for this
afternoon and evening. This probably doesn't come as much of a
surprise as this system is ramping up to be significant there with
strong tornadoes a possibility. The SE half of C AL is a
different story. While we have a marginal threat this AM for
portions of C AL, for the rest of the afternoon and evening,
parameters are much lower in the SE counties with convection not
as likely there until later this evening. After the current
convection currently on the radar pushes N, we should have a
somewhat lull in activity in the SE.

In contrast, by around 11am, our warm front should be to the N of
the area. Models suggest some cellular activity will likely pop
up in the NW first. MUCAPE will not be lacking, but will be
highest in the west for this afternoon. 0-6km bulk shear will be
in ample supply across C AL. However, 0-1km shear will be
decidedly higher in the NW. Although amounts vary, guidance is in
agreement decreasing this low level shear significantly after 6z
as the bulk of the instability skirts to the NE. This will be not
only with the front moving across, but our negatively tilted upper
shortwave that is expected to be over the Arklatex ~18z today
expected to race off toward IL/IN by midnight tonight. With the
bulk of the activity in the SE counties expected for later this
evening, this greatly decreases the chance for severe weather for
them S of the I85 corridor. This is the reason for the sharp risk
gradient in our severe graphics. Timing is pretty similar to what
we had yesterday except possibly starting in the NW at 11am
instead of noon. The front is expected to make progress after
midnight with the risk for TS in the SE counties much lower for
the day on Friday with lower dew points moving in behind the
front.

08

.LONG TERM...
/Updated at 450 AM CDT Thu Mar 25 2021/
Friday night through Wednesday.

Rain chances should be minimal for Friday evening but increase
after midnight into the pre-dawn hours on Saturday with some
thunderstorms possible in the NW with shortwave activity. Rain
chances increase once again for Saturday into Sunday with the
approach of another frontal system number 2. However, the upper
dynamics still need to be worked out. The upper setup does not
show a negatively tilted system like front 1. However, we will
have warm and moist air waiting for this springtime front. While
some strong storms cannot be ruled out, will hold off adding
severe just yet with the weekend system. Extended guidance
diverges on timing and strength of the upper low/shortwave behind
the front for Mon/Tue time frame, so only going with low pops for
now. A third front approaches by end of the extended by Wednesday
with elevated shower and thunderstorm chances returning.

08

&&

.AVIATION...
18Z TAF Discussion.

Less than ideal flying conditions continue across Central
Alabama. Severe convective weather continues to impact the area
along with the challenge of wind shear, gusty surface winds, and
turbulence. Mainly southerly sfc winds at 10-15 kts with higher
gusts are expected through the afternoon. TAFs are mainly MVFR
for much of the afternoon along with the expectation of TSRA
across northern terminals. MGM/TOI are staying on the better side
of conditions, however. A convective line of strong to severe
thunderstorms will eventually sweep across the area later this
afternoon and evening. This will impact most terminals and also
cause a wind shift after FROPA. Any IFR conditions should be
associated with convection through the TAF period. Will monitor
closely for any needed amendments.

40/Sizemore

&&

.FIRE WEATHER...

A moist air mass with high relative humidity values will develop
today and continue through the weekend with multiple episodes of
showers and thunderstorms. A warm front will lift northward
today and produce numerous showers and a few thunderstorms.
Southerly winds will increase to 10 to 15 mph with higher gusts
today as a strong storm system approaches from the west. There is
risk of severe thunderstorms with tornadoes this afternoon and
evening. Rain chances are lower on Friday, but more showers and
thunderstorms are expected for over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  75  54  79  61 /  90  10  40  70  80
Anniston    57  78  59  82  63 /  90  10  40  60  60
Birmingham  55  76  60  81  64 /  90  10  50  70  80
Tuscaloosa  54  78  62  82  64 /  80  10  40  60  80
Calera      57  76  62  82  64 /  90  10  40  60  70
Auburn      63  76  64  82  64 /  80  30  20  30  20
Montgomery  64  78  65  85  67 /  70  20  20  30  30
Troy        65  80  66  85  67 /  70  40  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 10 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 25, 5:04 AM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
504 AM CDT Thu Mar 25 2021

ALZ011>015-017>050-261315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
504 AM CDT Thu Mar 25 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A couple severe storm may occur this morning with a threat of a
couple tornadoes, damaging winds, and hail up to quarter size. This
morning threat is mainly for areas near and west of Interstate 65
through around 11 am.

A significant severe weather event is expected across much of
Central Alabama from around 11 am through midnight. The greatest
threat will be along and northwest of Interstate 59, where strong
tornadoes, damaging winds, and large hail will be possible. The
overall threat gradually decreases to the southeast of there.

A Wind Advisory is in effect from 11 AM through 10 PM for most of
Central Alabama excluding areas generally south of Interstate 85.
Sustained winds will be out of the south around 10 to 20 mph with
occasional gusts up to 40 mph outside of any thunderstorm activity,
especially in higher terrain areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding may occur along portions of the Tombigbee and Black
Warrior River Basins this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is expected
on today into this evening.

08

In the hours before

Local storm report, Mar 25, 2:44 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TORNADO          3 WNW RIVERSIDE         33.62N 86.25W
03/25/2021                   ST. CLAIR          AL   PUBLIC

            NUMEROUS TREES UPROOTED AND POWER LINES
            DOWNED ON OLD COAL CITY ROAD.

&&
Local storm report, Mar 25, 3:31 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TORNADO          SULPHUR SPRINGS         33.84N 85.87W
03/25/2021                   CALHOUN            AL   TRAINED SPOTTER

            SEVERAL HOMES DAMAGED ALONG OLD SURPHUR
            SPRINGS ROAD. NUMEROUS TREES AND POWER LINES
            DOWNED.

&&
Local storm report, Mar 25, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TORNADO          OHATCHEE                33.79N 86.02W
03/25/2021                   CALHOUN            AL   BROADCAST MEDIA

            SUBSTANTIAL DAMAGE TO PROPERTY AND HOMES IN
            THE CITY OF OHATCHEE. MEDIA REPORTS OF
            MULTIPLE FATALITIES.

&&
Special weather statement, Mar 25, 4:27 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
427 PM CDT Thu Mar 25 2021

ALZ024-252200-
Jefferson AL-
427 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brighton, or over Hueytown, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Fultondale, Center Point,
Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb,
Sylvan Springs, Mulga and Maytown.

LAT...LON 3363 8669 3345 8668 3345 8669 3343 8670
      3343 8672 3342 8672 3342 8675 3340 8675
      3339 8676 3339 8678 3337 8678 3334 8707
      3359 8708
TIME...MOT...LOC 2127Z 259DEG 41KT 3344 8697

25/Owen
Special weather statement, Mar 25, 4:48 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
448 PM CDT Thu Mar 25 2021

ALZ013-015-252215-
Fayette AL-Walker AL-
448 PM CDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND EAST CENTRAL
FAYETTE COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oakman, or 13 miles southwest of Cordova, moving northeast at 75 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Parrish, Oakman, Sipsey, Gorgas Steam
Plant, Rocky Hollow, Burnwell, Smith Dam, Beloit, Gorgas, Lynns Park,
Smith Lake, Goodsprings, Barney, Empire, The Wye and Powellville.

LAT...LON 3397 8714 3393 8709 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8697 3384 8695
      3381 8695 3378 8698 3379 8700 3377 8701
      3377 8702 3375 8702 3355 8732 3359 8732
      3359 8737 3360 8737 3360 8747 3364 8751
TIME...MOT...LOC 2148Z 226DEG 64KT 3364 8736

25/Owen
Local storm report, Mar 25, 4:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT THU MAR 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     1 SSE CLOVERDALE        33.59N 86.71W
03/25/2021                   JEFFERSON          AL   PUBLIC

            TRESS UPROOTED IN THE CITY OF ROEBUCK.
            POSSIBLE TORNADO.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:58 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr
Mar 25, 1:43 AM CDTSpecial Weather StatementBMXPike47 min
Mar 25, 4:54 AM CDTSpecial Weather StatementBMXLee36 min
Mar 25, 7:45 AM CDTSpecial Weather StatementBMXMarengo45 min
Mar 25, 7:48 AM CDTSpecial Weather StatementBMXTuscaloosa42 min
Mar 25, 8:46 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa44 min
Mar 25, 8:53 AM CDTSpecial Weather StatementBMXMarshall22 min
Mar 25, 9:19 AM CDTSpecial Weather StatementBMXBlount41 min
Mar 25, 9:24 AM CDTAreal Flood AdvisoryBMXFayette, Walker, Winston3 hr
Mar 25, 9:28 AM CDTSpecial Weather StatementBMXJefferson47 min
Mar 25, 9:58 AM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair32 min
Mar 25, 10:12 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Mar 25, 10:18 AM CDTSevere Thunderstorm WarningBMXSt. Clair13 min
Mar 25, 10:28 AM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair47 min
Mar 25, 10:53 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa, Walker37 min
Mar 25, 11:14 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Walker61 min
Mar 25, 11:19 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne15 min
Mar 25, 11:36 AM CDTTornado WarningBMXGreene, Hale54 min
Mar 25, 12:03 PM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, Jefferson, St. Clair, Talladega72 min
Mar 25, 12:11 PM CDTTornado WarningBMXBibb, Tuscaloosa64 min
Mar 25, 12:45 PM CDTSpecial Weather StatementBMXCherokee60 min
Mar 25, 12:47 PM CDTFlash Flood WarningBMXCherokee, Etowah6 hr
Mar 25, 12:53 PM CDTTornado Warning EmergencyBMXJefferson, Shelby67 min
Mar 25, 12:54 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair4 hr
Mar 25, 1:28 PM CDTTornado WarningBMXPickens43 min
Mar 25, 1:46 PM CDTTornado Warning Tornado observedConsiderable damage threatBMXSt. Clair, Shelby, Talladega59 min
Mar 25, 1:57 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair9 hr
Mar 25, 2:23 PM CDTTornado Warning Tornado observedBMXCalhoun67 min
Mar 25, 2:32 PM CDTFlash Flood WarningBMXFayette, Jefferson, Lamar, Marion, Pickens, Tuscaloosa and 2 more4 hr
Mar 25, 2:45 PM CDTTornado WarningBMXFayette, Tuscaloosa, Walker15 min
Mar 25, 2:58 PM CDTTornado Warning Tornado observedBMXCherokee, Etowah45 min
Mar 25, 3:11 PM CDTTornado WarningBMXSumter37 min
Mar 25, 3:35 PM CDTTornado WarningBMXGreene55 min
Mar 25, 3:37 PM CDTTornado WarningBMXSumter53 min
Mar 25, 3:44 PM CDTTornado WarningBMXBlount, Jefferson25 min
Mar 25, 3:59 PM CDTTornado Warning EmergencyBMXGreene, Hale61 min
Mar 25, 4:10 PM CDTTornado Warning Tornado observedBMXHale, Tuscaloosa10 min
Mar 25, 4:27 PM CDTSpecial Weather StatementBMXJefferson33 min
Mar 25, 4:33 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatBMXBibb, Perry57 min
Mar 25, 4:45 PM CDTTornado WarningBMXJefferson18 min
Mar 25, 4:48 PM CDTSpecial Weather StatementBMXWalker27 min
Mar 25, 4:55 PM CDTTornado Warning Tornado observedBMXSt. Clair41 min
Mar 25, 5:05 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatBMXChilton, Shelby55 min
Mar 25, 5:16 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatBMXBibb29 min
Mar 25, 5:24 PM CDTTornado WarningBMXCalhoun, Etowah28 min
Mar 25, 5:50 PM CDTFlash Flood WarningBMXChilton, Coosa, Shelby, Talladega100 min
Mar 25, 5:50 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatBMXShelby, Talladega23 min
Mar 25, 6:03 PM CDTSpecial Weather StatementBMXGreene27 min
Mar 25, 6:15 PM CDTSpecial Weather StatementBMXFayette30 min
Mar 25, 6:30 PM CDTAreal Flood WarningBMXCherokee3 days

Nearby

Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.